Question for CRNA

  1. How does somnolence occur with a bivucaine/Fentenyl epidural? I was under the impression that the narcotic never left its' intended space.
    •  
  2. 7 Comments

  3. by   kmchugh
    Originally posted by sbic56
    How does somnolence occur with a bivucaine/Fentenyl epidural? I was under the impression that the narcotic never left its' intended space.
    First, if the narcotic never left the "intended space," the epidural space, it would never be metabolized and would forever more affect the patient. We try to use narcotics with a somewhat shorter half life than "forever." The epidural space does have a blood supply, and all medications injected into it are eventually taken out and undergo metabolism and elimination.

    But, that doesn't really have anything to do with your initial question, which is why somnolence occurs with a narcotic containing epidural. Like nearly all other drugs, narcotics achieve their intended effect through a drug-receptor interaction. Suffice it to say that the receptors involved in pain control and sedation can be affected by medication injected into the epidural space, and therefore, in sufficient doses, fentanyl administered epidurally can cause sedation, somnolence, depressed respiration, and all the other effects narcotics are known for.

    Kevin McHugh, CRNA
  4. by   sbic56
    Thanks Kevin. Totally makes sense now; I appreciate the thorough answer. One more question: How common is it for a patient with an epidural to experience vertigo? I've only seen it once, but it was quite extreme for this patient.
  5. by   kmchugh
    Originally posted by sbic56
    Thanks Kevin. Totally makes sense now; I appreciate the thorough answer. One more question: How common is it for a patient with an epidural to experience vertigo? I've only seen it once, but it was quite extreme for this patient.
    I have not seen vertigo with epidurals, but I can think of a couple of different mechanisms by which it would occur. I'd need to know more about the specifics to try to guess why the patient had this problem. But, it can happen.

    Kevin McHugh, CRNA
  6. by   Brenna's Dad
    That's interesting kevin.

    I always thought that pts with an epideral might experience sedation/somnolence because of the medication being absorbed or injected into the blood vessels supplying the epideral space and then into systemic circulation.
    Last edit by Brenna's Dad on Nov 1, '02
  7. by   Brenna's Dad
    Edited for early morning stupidity
    Last edit by Brenna's Dad on Nov 1, '02
  8. by   mpweistrn
    Dear Kevin,

    I saw an old post of yours when looking up the "best CRNA schools" in the US. I did that because a coworker was telling me that he intended on attending one in the near future.

    I've always wanted to be a CRNA since the eighties but had a family and am now jumping back into nursing altogether. I'd like to go back but am wondering if age is an issue? Are candidates my age less likely to be admitted into a CRNA program?

    Look forward to your response.

    Regards,
    Mary Pat
  9. by   Qwiigley
    I love Kevin's answers!

Must Read Topics


close